Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Antipsychotic drugs

Antipsychotic Drugs Increase Risk of Death Among Elderly

Friday, November 14, 2008 by: David Gutierrez, staff writer
Tags: antipsychotic drugs, health news, Natural News

Most Viewed Articles
Popular on Facebook
http://www.naturalnews.com/024806_drugs_risk_death.html
Delicious
diaspora
Print
Email
Share
(NaturalNews) The FDA has ordered the makers of older, "conventional" antipsychotics to add a "black box warning" to the drugs labels about the risk of early death in elderly dementia patients who take them. This is the strongest warning that can be placed on a medication without pulling it from the market.

This marks the first time that the FDA has used its new authority to mandate stronger warning labels on drugs. Before 2007, the FDA only had the power to request changes to warning labels.

The FDA concluded that conventional antipsychotics pose the same risks to elderly dementia patients as the newer, so-called "atypical" antipsychotics.

"The warning for both classes of drugs will say that clinical studies indicate that antipsychotic drugs of both types are associated with an increased risk of death when used in elderly patients treated for dementia-related psychosis," the agency said.

In 2005, atypical antipsychotics received a black box warning after studies found that they increased the risks of heart attacks and pneumonia among elderly dementia patients, and that patients who were given the drugs died sooner than those who were not. In one such study cited by the FDA, 50 percent of elderly dementia patients died after ten weeks of treatment with the drugs, compared with only a 2.6 percent death rate among those taking a placebo.

Antipsychotics were designed for the treatment of schizophrenia, and are not approved for the treatment of dementia. Nonetheless, doctors are allowed by law to prescribe according to their own judgment, and antipsychotics are often used to sedate elderly dementia patients who develop psychosis-like symptoms, such as aggression, agitation, hallucinations or delusions.

Many patient advocates have accused many nursing home staff of shortening patients' lives by giving them drugs that are only designed to sedate, rather than treat them.

Sources for this story include: www.reuters.com.

The Health Ranger's "9 days of Joy" Holiday Sale! (Dec 6th- Dec 14th)

  • Early Access on NEW product launches
  • Up to 50% off select products
  • 10% EXTRA savings with code Holiday10 (on select products while supplies last)
  • New products on sale DAILY
  • Free gifts with qualified purchases

Click here to shop now!

Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...
comments powered by Disqus